Northwest Voices | Letters to the Editor
Soldiers in a fog of psychotropic meds and war
Mefloquine leads to psychotic break
For weeks now, I have been wondering why The Times’ coverage of the Robert Bales case has made no mention of the possibility that on March 11, Bales experienced a psychotic break due to having taken the anti-malaria drug mefloquine.
As reported on Democracy Now by Mark Benjamin on March 27, the Pentagon has recently launched an emergency review of mefloquine, which is known to induce psychotic behavior. The Army issues this drug to its soldiers while cautioning that those who have suffered traumatic brain injuries should not be given the drug, but the Army admits that this precaution is not necessarily being observed.
Since Bales apparently suffered a traumatic brain injury previously, this seems a possible factor in his otherwise inexplicable (to some) behavior on March 11. While today’s article “Soldiers in a fog of drugs and war” [page one, April 10] does mention “mefloquine rage,” again the article on Bales does not mention anything about this possibility. Will someone please connect these dots?
— Deborah Woolley, Seattle